MCTD Support Group

Mixed connective tissue disease (MCTD) or Sharp's syndrome is a human autoimmune disease in which the immune system attacks the body. MCTD combines features of polymyositis, systemic lupus erythematosus, and systemic scleroderma and is thus considered an overlap syndrome. MCTD commonly causes joint pain/swelling, Raynaud phenomenon, muscle inflammation, and scarring of the skin of the hand.

0 Online

Plaquenil and tinnitus

Has anyone out there experienced ringing in the ears
(tinnitus) as a side effect from taking Plaquenil? I was taking
one pill a day for two months with no problems, but when rheumy
increased dosage to 2 pills/day, within 4 days I developed ringing
in my ears. It IS listed as a potential side-effect in the literature, altho'
a rarer one, and it says to call your doctor if you have it. Well, doctor
just advised me to go back to one pill a day but I decided to discontinue
drug until the tinnitus subsided before trying the lower dose again. Its
been over a month and the tinnitus persists. I'm not sure what to do now....

Replies

MToennis
MToennis

Go see an ENT. They can help you sort this out and maybe come up with a solution. What about your other meds?
Mary Ann
deleted_user
deleted_user

I have Meniere's disease and so my Rheumy was reluctant to put me on Plasmoquine (which is also a malaria medication as yours is) because it can make the Meniere's worse. I am on it now anyway because I really needed it and I do suffer with the tinnitus and sometimes I get the dizzy feeling but I wouldn't say that it has made the disease worse than it was.
klwfroggy
klwfroggy

I mentioned ringing in my ears to my rheumy a few months back. He had me go to an ENT to rule out Meniere's. They told me that plaquenil can cause it, but he did not think that it was that. So, anyway, after my appt., they determined that I have severe high frequency hearing loss and that is what is causing the ringing in my ears. If I had said something before they might have been able to help me more, but now there isn't anything that can be done. So, I have to live with this forever or until my hearing eventually gets bad enough to get hearing aids and then I will be able to get one that helps with tinnitus. If this is persisting for you then I urge you to go see an ENT asap. If it isn't from the plaquenil then the longer you wait the less help they will be able to give you. The plaquenil should definitely be out of your system by now.
There is something called autoimmune inner ear disease that my ENT mentioned to me that I may or may not have (my rheumy said no, it's too rare). Some of the symptoms are tinnitus and high frequency hearing loss of unknown cause. I think that I have that too, but I really could care less about getting that diagnosis too since there isn't anything they can do for it.
-Kate
Posts You May Be Interested In:
  • Sunshine75

    New Diagnosis

    2
    Hello-I was recently diagnosed with an autoimmune disease due to bloodwork that came back as high in RNP antibodies and high in ANA antibodies. I am probably not getting that all correct. I am so glad to have found this community of others struggling with this. I have had severe edema in my legs and feet for 16 years. All I was ever told was that it was due to my weight. Problem was I ate fairly...
  • Newby2MCTD

    MCTD - Dr Not Convinced

    6
    Ever have one of those days? You go back to your doctor because a set of symptoms you are having is getting worse not better and you want it checked out. Then the doctor tells you it can't really be blah blah blah because you don't have this specific symptom. But you know the pain is different and getting worse. The doctor says they want you be checked by this other doctor and then casually...